Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2018, 2:29 PM CDT for Gregory County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 2:29 PM CDT (19:29 UTC)
- Expired
- Jun 13, 2018, 3:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 2:40 PM CDT | HAIL 0.25 | 1 S Gregory, SD | |
| Jun 13, 2:40 PM CDT | HAIL 1 | 1 S Gregory, SD | CORRECTS PREVIOUS HAIL REPORT FROM 1 S GREGORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WUUS53 KFSD 131929
SVRFSD
SDC053-132000-
/O.NEW.KFSD.SV.W.0056.180613T1929Z-180613T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
229 PM CDT WED JUN 13 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Gregory County in south central South Dakota...
* Until 300 PM CDT.
* At 228 PM CDT, a severe thunderstorm was located near Dallas, or 15
miles southeast of Winner, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gregory around 240 PM CDT.
Other locations impacted by this severe thunderstorm include Dixon In
Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9931 4347 9931 4344 9928
4344 9917 4342 9915 4338 9913 4333 9908
4300 9911 4300 9953
TIME...MOT...LOC 1928Z 254DEG 42KT 4327 9959
HAIL...1.00IN
WIND...60MPH
$$
Kalin1 follow-up statement
601
WWUS53 KFSD 131946
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
246 PM CDT WED JUN 13 2018
SDC053-132000-
/O.CON.KFSD.SV.W.0056.000000T0000Z-180613T2000Z/
Gregory SD-
246 PM CDT WED JUN 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR GREGORY COUNTY...
At 245 PM CDT, a severe thunderstorm was located near Burke, or 28
miles east of Winner, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Quarter size hail was reported
one mile south of Gregory at 240 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Gregory County, including the following locations... Dixon In Gregory
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9931 4347 9931 4344 9928
4344 9917 4342 9915 4338 9913 4333 9908
4300 9911 4300 9953
TIME...MOT...LOC 1945Z 266DEG 45KT 4323 9932
HAIL...1.00IN
WIND...60MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:52 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 13, 12:52 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1252 PM CDT Wed Jun 13 2018 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Wed Jun 13 2018 The primary weather impact in the next 24 hours will be a couple rounds of scattered showers and thunderstorms moving through the region this afternoon and overnight. The shortwave trough that will provide forcing for lift for this afternoon's round of convection will have very little instability to work with. Forecast soundings only show a few hundred J/kg of CAPE when the wave moves through: The warmer, more moist southerly flow and fuel for storms will be limited to the high Plains to our west. Any rainfall will have to fight a relatively dry boundary layer as air from the Canadian continental air mass continues to be advected into the region from the southeast. Many locations will stay dry with these hit-or-miss light showers. Daytime temperatures remain seasonal with afternoon highs around 80. Overnight into Thursday morning, more showers and thunderstorms could form on the leading edge of a 40 kt low level jet, focused over southwest MN and northwest IA. These will again be scattered in coverage, and are unlikely to lead to a widespread soaking rain. .LONG TERM...(Thursday through Tuesday) Issued at 350 AM CDT Wed Jun 13 2018 A warming trends becomes more pronounced on Thursday with a notable change to more humid conditions, as south winds continue to bring high 60 dew point air in from the southern Plains. The blocking ridge aloft over the Mississippi Valley and attendant surface high will keep this pattern continuing into the weekend. Thunderstorm threat through Saturday continues to look low overall, as warm air in the 850 to 700 hPa layer forms a strong capping inversion, despite abundant CAPE in upper atmospheric layers. Thursday through Sunday will likely bring 90+ degree afternoon readings for many locations, and heat indices will push 100 degrees. Heat advisory highlights could be needed come later this week. Thankfully, overnight lows do not look extremely high, with upper 60s to low 70s forecast for most of these nights. Nevertheless, the takeaway is this: Please prepare for some summer- like heat late this week and weekend, and drink plenty of water if outside. This pattern could end on Sunday night, as the upper-level ridge begins to weaken and move to the east. This opens an opportunity for a robust shortwave to move through and pull a modified surface cold front trough the tri-state area. Some models, including the ECMWF, are now less robust with this push of cooler air, so confidence is low for this portion of the forecast, especially regarding potential precipitation amounts. Leaned toward the GFS at this point, with increasing PoPs and some chance for measurable rain Sunday night into Monday. Upper level flow becomes northwesterly early next week, hinting at a change to more seasonal temperatures in the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Jun 13 2018 Line of showers and decaying thunderstorms currently along the MO River Valley are expected to continue to weaken as they move eastward this afternoon. Nonetheless, could still have a period of showers at all three of the TAF sites. Additional showers and thunderstorms are expected to develop around/after 06z east of the James River. Brief periods of MVFR conditions are possible with either rounds of precipitation with the overnight threat more favored for lightning or brief restrictions. Uncertainty in exact timing of any thunder threat preclude mention in the TAF at this time but will be refined in future TAF issuances. Southerly winds generally in the 7-12 kt range through tonight will increase into the 10-20 kt range by mid morning Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...Kalin
Hazardous weather outlook, Jun 13, 4:24 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 AM CDT Wed Jun 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-140930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 424 AM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and during the early morning hours Thursday. Lightning, gusty winds, and small hail will be the main threats, as storms do not look to be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 13, 2:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 4 N DALLAS 43.30N 99.51W
06/13/2018 E1.00 INCH GREGORY SD PUBLIC
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 34 min |
| Jun 13, 2:56 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.